Alert archive / Idaho / Red Flag Warnings in 2017

Red Flag Warning 5, NWS Boise, ID

August 7, 2017Owyhee County, Twin Falls County, Idaho

NWS Boise, ID issued this red flag warning at Aug 7, 2017, 8:42 AM MDT for Owyhee County, Twin Falls County, Idaho. It took effect at Aug 7, 2017, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2017, 8:42 AM MDT (14:42 UTC)
In effect from
Aug 7, 2017, 12:00 PM MDT
Expired
Aug 7, 2017, 10:00 PM MDT
In force
10 hr
Issued by
NWS Boise, ID

Counties Owyhee County, ID, Twin Falls County, ID

The radar

The Boise radar (KCBX), 132 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 2.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3030 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WWUS85 KBOI 071442
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
842 AM MDT Mon Aug 7 2017

...SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS THIS AFTERNOON
AND EVENING...

.Moisture and an unstable atmosphere will combine to generate 
thunderstorms this afternoon and evening. The main focus for 
storms will be across southeast Oregon and southwest Idaho near 
the Nevada border, impacting zones 423, 426, and southern portions
of zones 636 and 637. Strong gusty outflow winds will be possible
with storms. 

IDZ423-426-ORZ636-637-080400-
/O.NEW.KBOI.FW.W.0005.170807T1800Z-170808T0400Z/
Owyhee Mountains-Southern Highlands-Burns BLM-Vale BLM-
842 AM MDT Mon Aug 7 2017 /742 AM PDT Mon Aug 7 2017/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO
10 PM MDT /9 PM PDT/ THIS EVENING FOR LIGHTNING FOR OWYHEE
MOUNTAINS...SOUTHERN HIGHLANDS...BURNS BLM AND VALE BLM...WHICH
ARE FIRE WEATHER ZONES 423...426...636 AND 637...

The National Weather Service in Boise has issued a Red Flag
Warning, which is in effect from noon MDT /11 AM PDT/ today to
10 PM MDT /9 PM PDT/ this evening. 

* THUNDERSTORMS...Scattered in coverage this afternoon and
  evening. Greatest coverage near the Nevada border. 
 
* OUTFLOW WINDS...Gusts up to 50 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$


L
1 follow-up statement
717 
WWUS85 KBOI 080353
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
953 PM MDT Mon Aug 7 2017


IDZ423-426-ORZ636-637-080500-
/O.EXP.KBOI.FW.W.0005.000000T0000Z-170808T0400Z/
Owyhee Mountains-Southern Highlands-Burns BLM-Vale BLM-
953 PM MDT Mon Aug 7 2017 /853 PM PDT Mon Aug 7 2017/

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT /9 PM PDT/ THIS
EVENING FOR LIGHTNING FOR OWYHEE MOUNTAINS...SOUTHERN HIGHLANDS...
BURNS BLM AND VALE BLM...WHICH ARE FIRE WEATHER ZONES 423...426...
636 AND 637...

Thunderstorms have dissipated and any further activity tonight will
be isolated.

$$


L

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this red flag warning went out at Aug 7, 2:40 AM MDT, 6 hours 2 minutes earlier.

Area forecast discussion, Aug 7, 2:40 AM MDT, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Boise ID
240 AM MDT Mon Aug 7 2017

.SHORT TERM...Today through Tuesday...Expect greater shower and
thunderstorm coverage today with more moisture in place and the
upper level low over northern California. Clouds will limit
instability today to along the Nevada border and in the higher
terrain of Southwest Idaho. Inverted-V sounding profiles suggest
little to no rainfall with the storms that develop this afternoon
along with gusty outflow winds. The upper level low weakens and
shifts back westward off the coast of Northern California on
Tuesday. This should keep enough moisture over the forecast area
for afternoon showers and thunderstorms mainly over the higher
terrain. Smoke will remain over much of the area through Tuesday
with light winds aloft. Temperatures will be around normal.

.LONG TERM...Tuesday night through Sunday...Unsettled conditions
remain the focus for much of the extended forecast periods. Ridging
across the region will keep smoke/haze around the area through at
least the work week. An area of low pressure off the coast of
Northern California will help to introduce some moisture across the
area during the afternoons, with any shower development mainly
anticipated over the higher terrain. By Saturday, the ridge is
anticipated to be over the eastern portion of the forecast area,
with an approaching upper level low moving down from Alaska. Models
in better agreement with this area of low pressure, which would
impact conditions as early as Monday evening, though the specific
progression of this system remains in question with model differences
present. Despite the advancement of increased agreement, confidence
remains low in the development and path of this upcoming system,
which will continue to be monitored.

&&

.AVIATION...VFR with periods of MVFR. Smoke across the area will
continue to produce periods of MVFR at area terminals through the
forecast period. A few showers are possible around the ID/NV border
this afternoon, with little impact expected at TAF receiving
terminals. Surface winds variable 5-15 kts. Winds aloft near 10k ft
MSL, variable except mostly northwest in the valleys at 5-15 kts.

&&

.AIR STAGNATION...Air quality advisories for sensitive groups now
cover Ada, Canyon, Elmore, Camas, Gooding, Jerome and Twin Falls
Counties. Smoke from wildfires will continue to affect the region
through much of the week with only light winds aloft and at the
surface expected.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...JDS
LONG TERM....KB
AVIATION.....KB
AIR STAGNATION...LC/SP

Nearby

Red Flag Warnings in Idaho, 2017Red Flag Warnings in Oregon, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.